Maine, 2020Hail and Damaging Winds in Maine, June 28, 2020
June 28, 2020 · NWS GYX · 6 events in 2 counties and zones
On the afternoon of June 28th, a warm front was draped across Southern Maine. A very moist air mass was in place as thunderstorms begin to develop along this frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of June 28th, a warm front was draped across Southern Maine. A very moist air mass was in place as thunderstorms begin to develop along this frontal boundary. Widely scattered severe thunderstorms occurred in southern Maine along this boundary with the damaging storms concentrated across York and Oxford Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 28, 2:09 PM EST, 31 minutes earlier.
Area forecast discussion, Jun 28, 2:09 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Gray ME
309 PM EDT Sun Jun 28 2020
.SYNOPSIS...
Daily chances for showers and storms exist through the middle
of the coming week as upper level low pressure settles overhead.
Showers and thunderstorms are likely through this evening, with
an isolated severe thunderstorm possible. Unsettled conditions
continue through midweek with beneficial rainfall for many
areas.
&&
.NEAR TERM /THROUGH TONIGHT/...
Little change to the forecast thru this evening. The
best...albeit marginal...shear remains S of the forecast
area...but sufficient instability across the entire area for
thunder ahead of the approaching trof. The strongest storms are
expected from generally the Lake Region of NH Swd...and far SWrn
ME. I will maintain small hail and gusty winds...as confidence
is just not there for damaging wind in a widespread enough area at
this point.
Tonight guidance is coalescing around weak low pressure spinning
up the Gulf of ME and getting captured by upper trof. This
stalling will focus showers across the forecast area. With
weakening instability I do not expect much thunder...but cannot
rule it out thru late this evening. Hi-res guidance is showing
QPF amounts well in excess of 1 to 2 inches in some cases...but
my gut feeling is this will be more isolated than currently
depicted. This should amount is many locations seeing a welcome
rainfall overnight though.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
With upper low and moist...onshore flow continuing Mon I expect
another uptick in afternoon convective coverage. Showers and
thunderstorms should be fairly common again. Will have to watch
for a more concentrated area of rainfall...as some mesoscale
guidance is hinting at this with the moisture feed off the Gulf
of ME. At this point the rain will be welcome. Clouds and rain
should hold temps below normal for much of the area.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
The ensemble and deterministic model solutions are in good
agreement on the long wave pattern through the upcoming holiday
weekend. We begin the period with an upper low over New
England. The upper low will meander across the region through
Wednesday before weakening. In its wake...the models maintain
northwest flow and some degree of troughing across the northeast
with an upstream ridge stretching from southern Canada and the
Great Lakes southwestward into the four corners region and
northern Mexico. This pattern will keep the bulk of the
excessive heat and humidity bottled up to our south and
west...with the exception of Thursday as the westerly flow ahead
of a backdoor cold front allows temperatures to soar into the
80s and lower 90s along with building humidity levels. In the
dailies...the meandering upper low will produce widespread
clouds and areas of convection. The clouds and precipitation
will produce below normal temperatures both days. Slow cell
movement with the weak upper flow could result is some localized
flooding concerns both Tuesday and Wednesday. As mentioned
above...Thursday will be a hot and humid day ahead of the
backdoor cold front with the prospect for scattered convection
along and ahead of the boundary. A ridge of high pressure with
cooler and drier air follows for Friday into Saturday. The
return flow of warmer and more humid air around the exiting
ridge could spark scattered afternoon convection on Sunday. A
late day shower or storm will be possible late Monday near the
international border as a frontal boundary sinks slow southward
across Quebec. This boundary will act as a focus for more
scattered convection on Tuesday as it settles across the
forecast area.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...Scattered convection thru evening may lead to local
IFR or lower conditions at any terminal...though will be more
likely away from the Midcoast where early fog/stratus kept
instability low. I do expect onshore flow tonight to lead to
more fog/stratus moving into the coast. Fog will be most likely
at AUG/RKD...but low CIGs may work all the way down the coast
this time...affecting PWM and PSM. With upper low moving into
the Gulf of ME tonight SHRA should persist for much of the
overnight. Again Mon afternoon SHRA/TSRA should pop up with
daytime heating...with local IFR conditions under the heaviest
cells.
Long Term...
Tue - Thu...Sct MVFR in afternoon and evening SHRA/TSRA. Lcl IFR
in early morning fog and stratus.
&&
.MARINE...
Short Term...Winds and seas are expected to remain below SCA
thresholds thru the period. Main concern will be regarding
convection thru this evening and fog tonight. Some thunderstorms
may be capable of 34 kt gusts thru the late evening. Then fog
begins to redevelop along the coast. Again expect this to mainly
be a problem for waters N of Cape Elizabeth where flow remains
more onshore.
Long Term...
Fri...SCA's are possible outside the bays.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Schwibs
Hazardous weather outlook, Jun 28, 1:30 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
230 PM EDT Sun Jun 28 2020
MEZ007>009-012-013-018>020-023-024-033-NHZ001>015-291830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Interior York-Central Interior Cumberland-
Androscoggin-Coastal York-Coastal Cumberland-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
230 PM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for Maine, southwest Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms are likely through this evening. A few of
the thunderstorms could be strong to severe, with hail, gusty winds,
and torrential downpours with localized flooding the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms continue Monday through Wednesday. There
is a low probability of localized flash flooding during this time as
storms will be slow-moving.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ014-021-022-025>028-291830-
Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
230 PM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms are possible this evening. A few of the
thunderstorms could be strong, but the most likely threat from any
storm will be torrential rainfall and localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms continue Monday through Wednesday. There
is a low probability of localized flash flooding during this time as
storms will be slow-moving.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-291830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
230 PM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
A few strong thunderstorms are possible on the waters through this
evening and could produce wind gusts in excess of 34 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ES
In the hours before
Special weather statement, Jun 28, 12:28 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Gray ME
128 PM EDT Sun Jun 28 2020
NHZ007-281830-
Sullivan-
128 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SULLIVAN COUNTY...
At 128 PM EDT, a strong thunderstorm was located over Weathersfield,
or near Claremont, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Claremont, Charlestown, Newport, Cornish, Croydon and Unity.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4339 7240 4346 7239 4348 7216 4331 7217
4332 7240 4334 7241 4336 7239 4336 7241
4338 7242
TIME...MOT...LOC 1728Z 263DEG 11KT 4338 7245
MECSpecial weather statement, Jun 28, 2:01 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Gray ME
301 PM EDT Sun Jun 28 2020
MEZ012-033-281930-
Southern Oxford-Interior Cumberland Highlands-
301 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL OXFORD AND
NORTHWESTERN CUMBERLAND COUNTIES...
At 300 PM EDT, a strong thunderstorm was located near Bridgton,
moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bridgton, Fryeburg, Naples, Harrison, Brownfield, Denmark, Sweden and
Sebago.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4412 7089 4412 7061 4395 7064 4394 7065
4398 7093
TIME...MOT...LOC 1900Z 269DEG 9KT 4404 7081
WatsonThunderstorm Wind, Oxford
- When
- June 28, 2:40 PM EST
- Where
- Oxford County, 3.14 mi NNE of East Hiram
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.920, -70.770
Several trees downed by thunderstorm wind gusts across southern Denmark.
Hail, Oxford
- When
- June 28, 3:25 PM EST
- Where
- Oxford County, 2.73 mi NE of Kezar Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.831, -70.846
Quarter size hail reported via the public in Hiram.
Hail, York
- When
- June 28, 4:00 PM EST
- Where
- York County, 1.15 mi ESE of West Newfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.641, -70.910
Quarter size hail reported just west of Newfield.
Thunderstorm Wind, York
- When
- June 28, 4:45 PM EST
- Where
- York County, 2.04 mi SE of North Shapleigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.580, -70.850
Severe thunderstorm winds gusts caused several downed trees on wires in Shapleigh.
Thunderstorm Wind, York
- When
- June 28, 4:55 PM EST
- Where
- York County, 1.69 mi NW of Shapleigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.549, -70.871
Severe thunderstorm wind gusts downed multiple trees in Shapleigh along Goose Pond Rd.
Hail, York
- When
- June 28, 5:55 PM EST
- Where
- York County, 1.14 mi ENE of Alfred Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.474, -70.678
Quarter size hail reported by the public in Alfred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Wisconsin, June 28 to 29, 20201 death · $8.0 million · 52 kt wind · 4 events
- Flash Flooding and Damaging Winds in Kentucky, June 28 to 30, 20201 death · 1 injured · $310,000 · 55 kt wind · 42 events
- Flash Flooding and Flooding in Massachusetts, June 28, 2020$30 million · 2 in hail · 59 events
- Damaging Winds in North Carolina, June 28, 20201 death · $80,000 · 50 kt wind · 2 events
- Heat in Arizona, June 28, 20201 death · 1 event
- Lightning Strike in Texas, June 28, 20201 death · 1 event
- Wildfire in California, June 28 to 29, 20201 death · 1 event
- Tornadoes and Hail in North Dakota, June 28, 2020$185,000 · EF1 · 26 events
- Flash Flooding and Flooding in Kentucky, June 28 to 30, 2020$458,000 · 56 kt wind · 6 events
- Tornadoes and Hail in Minnesota, June 28, 2020$155,000 · EF0 · 15 events
- Hail and Damaging Winds in Georgia, June 28 to 30, 2020$38,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Pennsylvania, June 28, 2020$42,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906263, 906267, 906266, 906264, 906268, 906270.